One of the advantages of a hyperactive immune system is that I seem to be largely impervious to coughs, colds and other assorted sniffles. I used to rather smugly assume that my apparent resistance was down to my exercise regime and my consumption of fruit and vegetables.... but no, it's actually down to the fact that my white blood cells occasionally take a break from attacking my own nervous system to zap more legitimate targets into oblivion.
My weekly injections are designed to suppress my immune system in the hope that it will stop it from causing too much damage. There's some evidence to suggest that this might slow down the progression of the disease and thus flatten the graph of advancing disability that can be the lot of the multiple sclerosis sufferer. Well, some evidence that it might help is enough for me to decide that it was probably better to put up with the inconvenience and discomfort of a weekly injection into my thigh muscle than to do nothing and hope for the best.
The possible side-effects from these drugs can, however, be so significant that people end up feeling that the drugs themselves are worse than anything that their MS might throw at them and they prefer to do nothing and hope for the best. I inject Avonex, and the reported side-effects of this drug can include flu-like symptoms, splitting headaches, depression, muscle weakness, fatigue, anaemia and liver failure. I take a couple of paracetomol and a couple of ibuprofen before injecting, drink lots of water and inject in the evening so I can sleep through the worst of it. Luckily for me, the worst I usually get is to wake up the next day feeling as though I've been hit by a truck.... something which doesn't happen every week, and which is something that I can live with when it does happen. I certainly don't look forward to doing the injections each week, because it's not exactly fun and because it can make me feel pretty rotten. I also need to have regular blood-tests to check my blood counts and liver function....but on the whole, the chance that injecting this stuff might help stave off a relapse that could, say, take away the use of one of my legs or seriously affect my eyesight or something like that, is a chance I think worth taking.
Having said that, when I injected last night, I had been teetering on the edge of a cold for the last couple of days: I had a bit of a sore throat, a runny-nose and the feeling that something was brewing in my upper-respiratory tract. Nothing too much to worry about, but probably not ideal when you're about to pump yourself full of something designed to suppress the immune system. Sure enough, for the first time since I started injecting this stuff some 18 months, I had a troubled night's sleep. I woke up shivering and just couldn't seem to get warm. Ah, these must be the flu-like symptoms that people talk about. Whether the symptoms are the result of the medication or a result of my cold taking advantage of my artificially weakened immune system, I don't know. It doesn't really matter either, as whatever caused it, the end result is the same.
Although it's something that I'm aware of every single day of my life, relatively speaking, I'm mostly unaffected by my MS and can push it to the back of my mind. Every once in a while though, it gives me a little slap in the face to remind me that it's there and it's not going away any time soon.
And I've got a bloody cold. How do you people manage with these? They're so...irritating.
Is it nearly February yet Cocktails
1 day ago